Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 320, NWS Nashville, TN

August 29, 1997Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 29, 1997, 4:21 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 4:21 PM CDT (21:21 UTC)
Expired
Aug 29, 1997, 4:45 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Lawrence County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 292121 RRA
SVRBNA
TNC055-099-292145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT FRI AUG 29 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN GILES COUNTY...SOUTHERN LAWRENCE COUNTY
 
AT 419 PM CDT A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED 10 MILES
SOUTH AND SOUTHEAST OF LAWRENCEBURG MOVING SOUTHEAST AT 15 MPH. THE
TOWNS OF MINOR HILL...FIVE POINTS AND STELLA ARE IN THE PATH OF THESE
STORMS. TAKE SHELTER NOW.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DXESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:36 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 29, 2:36 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT FRI AUG 29 1997

RW/TRW ALG MS RVR IN IL/MO AREA EXTNDG SE INTO SRN IL AND W KY/TN
OCCURRING BEHIND FNT (EXCEPT FOR TN AREA THAT RECENTLY DVLPD) IN AREA
OF UPR LVL DIVERGENCE AND LOW/MID LVL WARM ADVCTN AND UVV ON W SIDE OF
SFC HI. CONVECTION ACTUALLY DVLPD IN AREA WHERE ONE WOULD EXPECT USING
SATURATION THICKNESS.

ALTHOUGH 00Z ETA/NGM/AVN RUNS FCST THIS DVLPMT FAIRLY WELL...THEY ALL
UNDERESTIMATED STRENGTH OF RETURN FLOW AND ASSOCD ISENTROPIC LIFT AND
UNDERFCST SIZE OF HIR AREA OF MEAN RH FM IA S INTO MO AND E INTO W IL
AT 12Z.

CDFNT MOVG SLOLY S ACRS MID/E TN ATTM PER 18Z RUC SFC ANALYSIS. FNT
EXPECTED TO PUSH INTO AL/GA THIS EVE BEFORE BCMG STNRY...WHILE W END OF
FNT ACRS MO INTO W KY/TN BGNS MOVG SLOLY NE AS WRMFNT ON SAT. BULK OF
PRECIP WILL REMAIN TO OUR NW THRU SAT IN AREA OF BEST LIFT/MSTR AND HIR
THETA-E VALUES. ETA/NGM MDLS HOWEVER SHOW THIS AREA SPREADING E/SE INTO
MID STA WITH TIME ASSOCD WITH DVLPG 700 MB TROF AND MOVS THIS WAY.
.
I WOULD CONTINUE CHC OF RW/TRW THIS EVE OVR W AND PARTS OF MIDDLE TN...
WITH CHC CONTG THESE AREAS SAT BUT PROBABLY KEEP IT DRY FOR PLATEAU.
THEN CHC POPS OVR ALL THE AREA SAT NGT/SUN AS UPR TROF MOVS IN.

WILL NOT STRAY TOO FAR FROM NGM MOS.

BNA EE 067/089 069/090 244

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury26 min
Aug 29, 3:14 PM CDTSevere Thunderstorm WarningOHXHouston31 min
Aug 29, 3:33 PM CDTSevere Thunderstorm WarningOHXHickman27 min
Aug 29, 3:39 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne36 min
Aug 29, 3:44 PM CDTSevere Thunderstorm WarningOHXBenton31 min
Aug 29, 4:16 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
Aug 29, 4:39 PM CDTSevere Thunderstorm WarningOHXStewart51 min
Aug 29, 4:55 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.